Title

It's never lupus: A rare case of methimazole induced pleural effusion.

Document Type

Conference Proceeding

Publication Date

2018

Publication Title

Am J Respir Crit Care

Abstract

Thionamides have several side effects including autoimmune reactions. Systemic Lupus (SLE) like symptoms though seen, pleural manifestations are rare. Among anti thyroid drugs Propylthiouracil and Carbimazole are known to cause pleural effusions. Here we report a rare case of Methimazole induced pleural effusion. Case: A 64 y/o female came to ED for progressively worsening dyspnea. She was diagnosed with Grave's Disease 2 months back and started on Methimazole. She denied any other respiratory or cardiac symptoms. She did complain of a non-blanchable purpuric rash that started the previous month. Chest X Ray showed a new left sided effusion. She underwent Thoracentesis and the pleural fluid was exudative with high protein (4.2 gm/dL), normal LDH (94 IU/L) and mildly elevated WBC count (765/cc). The cells were predominantly neutrophilic. The cultures were negative and she had a normal echocardiogram and Thyroid functions. The serology came back positive only for ANA (1:160) with a homogenous pattern, which raised suspicions of Lupus. However, in absence of any other clinical criteria and a rash, which was atypical for lupus, an alternate diagnosis was sought. In the meantime, the effusion recollected and had to be re drained. The patient then underwent punch biopsy of the skin rash showing superficial perivascular neutrophilic leukocytoclastic changes and purpura with eosinophils. Direct Immunofluorescence (DIF) was typical for drug associated leukocytoclastic vasculitis. At this point the Methimazole was withheld and the patient on follow up demonstrated resolution of the rash. The pleural effusion didn't recur either. Subsequently, the patient underwent thyroidectomy. Discussion: Thionamides are known to trigger autoimmune processes such as Lupus like syndromes, ANCA vasculitides, hypersensitivity. However, pleural manifestations are not very common. There are mostly reported cases of Propylthiouracil and Carbimazole producing pleural effusion but only one reported case of Methimazole induced pleural effusion making it extremely rare.Our case had few atypical features making diagnosis challenging. Usually drug induced effusions are eosinophilic while our patient had a neutrophil predominant effusion. Also the anti histone antibodies seen with drug induced lupus syndromes, were absent in this case making the diagnosis challenging. However, the presence of the skin rash which on DIF showed a drug mediated leucocytoclastic vasculitis, its temporal correlation with the effusion, timing of the effusion with initiation of methimazole therapy and its remission after stopping it; are all indicative of the diagnosis. Unlike some of the reported cases, our patient recovered without systemic steroids.

Volume

197

First Page

A6619

This document is currently not available here.

Share

COinS